Advertisement

An Introduction to Difference Equations

  • Saber N. Elaydi

Part of the Undergraduate Texts in Mathematics book series (UTM)

Table of contents

  1. Front Matter
    Pages i-xviii
  2. Saber N. Elaydi
    Pages 47-104
  3. Saber N. Elaydi
    Pages 105-153
  4. Saber N. Elaydi
    Pages 154-214
  5. Saber N. Elaydi
    Pages 215-250
  6. Saber N. Elaydi
    Pages 251-295
  7. Saber N. Elaydi
    Pages 296-314
  8. Saber N. Elaydi
    Pages 315-364
  9. Back Matter
    Pages 395-429

About this book

Introduction

The second edition has greatly benefited from a sizable number of comments and suggestions I received from users of the book. I hope that I have corrected all the er­ rors and misprints in the book. Important revisions were made in Chapters I and 4. In Chapter I, we added two appendices (global stability and periodic solutions). In Chapter 4, we added a section on applications to mathematical biology. Influenced by a friendly and some not so friendly comments about Chapter 8 (previously Chapter 7: Asymptotic Behavior of Difference Equations), I rewrote the chapter with additional material on Birkhoff's theory. Also, due to popular demand, a new chapter (Chapter 9) under the title "Applications to Continued Fractions and Orthogonal Polynomials" has been added. This chapter gives a rather thorough presentation of continued fractions and orthogonal polynomials and their intimate connection to second-order difference equations. Chapter 8 (Oscillation Theory) has now become Chapter 7. Accordingly, the new revised suggestions for using the text are as follows. The diagram on p. viii shows the interdependence of the chapters The book may be used with considerable flexibility. For a one-semester course, one may choose one of the following options: (i) If you want a course that emphasizes stability and control, then you may select Chapters I, 2, 3, and parts of 4, 5, and 6. This is perhaps appropriate for a class populated by mathematics, physics, and engineering majors.

Keywords

Maple Mathematica difference equation orthogonal polynomials stability

Authors and affiliations

  • Saber N. Elaydi
    • 1
  1. 1.Department of MathematicsTrinity UniversitySan AntonioUSA

Bibliographic information

  • DOI https://doi.org/10.1007/978-1-4757-3110-1
  • Copyright Information Springer-Verlag New York 1999
  • Publisher Name Springer, New York, NY
  • eBook Packages Springer Book Archive
  • Print ISBN 978-1-4757-3112-5
  • Online ISBN 978-1-4757-3110-1
  • Series Print ISSN 0172-6056
  • Buy this book on publisher's site